Alert archive / Wyoming / High Wind Warnings in 2009
High Wind Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Sep 29, 2009, 9:23 PM MDT for Fremont County, Wyoming. It took effect at Sep 30, 2009, 12:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2009, 9:23 PM MDT (03:23 UTC)
- In effect from
- Sep 30, 2009, 12:00 AM MDT
- Expired
- Sep 30, 2009, 10:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4507 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 300323 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 923 PM MDT TUE SEP 29 2009 WYZ018-301600- /O.NEW.KRIW.HW.W.0009.090930T0600Z-090930T1600Z/ LANDER FOOTHILLS- INCLUDING THE CITY OF...LANDER 923 PM MDT TUE SEP 29 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM MDT WEDNESDAY. A STRONG TROUGH OF LOW PRESSURE WILL APPROACH WYOMING TONIGHT...BRINGING A HIGH POTENTIAL FOR STRONG SOUTHWEST WINDS TO IMPACT THE LANDER AREA AFTER MIDNIGHT THROUGH LATE MORNING. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TO IMPACT THE HIGHER TERRAIN AROUND LANDER...ESPECIALLY HILL TOPS SUCH AS AROUND TABLE MOUNTAIN...AND THOSE AROUND SINKS CANYON...BALDWIN CREEK AND SQUAW CREEK ROADS. THE CITY OF LANDER COULD ALSO EXPERIENCE THE HIGH WINDS. A COLD FRONT WILL MOVE THROUGH IN THE LATE MORNING WITH THE WINDS DIMINISHING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
1 follow-up statement
000 WWUS75 KRIW 301551 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 951 AM MDT WED SEP 30 2009 WYZ018-301700- /O.EXP.KRIW.HW.W.0009.000000T0000Z-090930T1600Z/ LANDER FOOTHILLS- INCLUDING THE CITY OF...LANDER 951 AM MDT WED SEP 30 2009 ...HIGH WIND WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING... THE HIGH WIND WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING. THE HIGH WIND WARNING FOR THE LANDER AREA IS BEING ALLOWED TO EXPIRE. WIND SPEEDS AROUND LANDER HAVE ONLY REACHED THE 25 TO 30 MPH RANGE...ALTHOUGH A WIND GUST OF 59 MPH WAS RECORDED AT THE LANDER AIRPORT JUST AFTER 7 AM. STRONG CROSS WINDS CONTINUE AROUND RED CANYON AND ON SOUTH PASS WITH WIND SPEEDS FROM 30 TO 40 MPH. MOTORISTS SHOULD USE CAUTION THROUGH THE DAY WHEN TRAVELING ALONG HIGHWAY 28. $$ MCDONALD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 29, 3:33 PM MDT, 5 hours 50 minutes earlier.
Area forecast discussion, Sep 29, 3:33 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 333 PM MDT TUE SEP 29 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT OVERALL FORECAST ON TRACK WITH CONTINUAL SLOWER MOVEMENT OF THE INCOMING TROUGH DELAYING PRECIPITATION IN THE WEST ANOTHER 6 HOURS OR SO. MOST OF THE PRECIPITATION WILL MOVE IN BETWEEN 06Z AND 09Z BECOMING MORE WIDESPREAD BY 12Z. STRONG SOUTH TO SOUTHWEST WIND WITH VERY LOW HUMIDITY WILL KEEP RED FLAG CONDITIONS GOING OVER MUCH OF THE AREA THIS EVENING. MODELS IN FAIR AGREEMENT AND MAIN CONSENSUS IS FOR THE TROUGH TO REMAIN OPEN AS IT COMES ACROSS THE REGION BEFORE CLOSING OFF IN THE CENTRAL PLAINS. SNOWFALL AMOUNTS OF 4 OT 6 INCHES SHOULD BE WIDESPREAD IN THE MOUNTAINS WITH MOST OF THE LOWER ELEVATIONS AROUND AN INCH OR LESS WITH UP TO 3 INCHES IN THE FOOTHILLS AREAS. WEDNESDAY AFTERNOON STILL LOOKS GOOD FOR SOME THUNDERSTORMS EAST OF THE CONTINENTAL DIVIDE. WITH STEEP MID LEVEL LAPSE RATES...LIS -3 TO -5 AND CAPE OF 500 - 800 J/KG WITH GOOD SPEED AND DIRECTIONAL SHEAR AND FRONTAL BOUNDARY EXPECT GOOD STORM STRUCTURE TO DEVELOP WITH STRONG OUTFLOW WIND AND HAIL FROM 1/2 TO 3/4 POSSIBLE. ISOLATED SEVERE IN FREMONT...NATRONA AND JOHNSON COUNTIES BEST BET AT THIS TIME AND POSSIBLY THE SOUTHERN BIG HORN BASIN DEPENDING ON THE TIMING OF THE FRONT. FLOW WILL BECOME NORTHWEST THURSDAY WITH FAVORABLE CONDITIONS FOR CSI BANDED PRECIPITATION IN THE COLD AIR BEHIND THE TROUGH. AS THE UPPER LOW MOVES FARTHER EAST...CHANCE FOR SHOWERS WILL DECREASE WITH DRYING AND RIDGING ALOFT MOVING IN. OVERALL NOT MUCH CHANGE IN TEMPERATURE FORECAST WHICH IS RATHER DIFFICULT WITH CLOUD COVER... PRECIPITATION...STRONG WINDS...SNOW COVER AND STRONG COLD AIR ADVECTION ALL BEING A FACTOR TO CONSIDER. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT TONIGHT WITH THE EVOLUTION OF A POTENTIALLY MAJOR STORM FOR MUCH OF THE AREA BEGINNING THIS WEEKEND AND CONTINUING INTO EARLY NEXT WEEK. THIS COLD SYSTEM...SIMILAR TO THE UPCOMING SYSTEM...HAD ITS ORIGIN OVER NERN SIBERIA AND IS CURRENTLY MOVG EWD ACROSS THE BERING SEA. IT APPEARS THIS SYSTEM WILL BE MUCH SLOWER MOVING THAN THE CURRENT SYSTEM AS A VERY BLOCKY PATTERN DEVELOPS. LARGE RIDGES HOLD OVER THE ERN PACIFIC AND OFF THE ATLANTIC SEABOARD WITH ANOTHER LARGE UPPER LOW OVER THE GREAT LAKES REGION. THE GFS...ECMWF AND GFS ENSEMBLE RUNS ALL HAVE THE LOW DROPPING INTO THE PACNW ON SATURDAY AND DIGGING INTO THE NRN GREAT BASIN SUNDAY WITH LITTLE MOVEMENT INTO MONDAY BEFORE THE SYSTEM BEGINS TO SLOWLY SPIN DOWN. THE MAJORITY OF THE SOLUTIONS HAVE THE SYSTEM BOTTOMING OUT BETWEEN THE ID...NV...UT TRIPLE POINT AND NRN UT. AN EXCELLENT SETUP FOR A MAJOR PCPN PRODUCER FOR A LARGE PORTION OF OUR FORECAST AREA...ESPECIALLY EAST OF THE DIVIDE...IF THE EXPECTED SURFACE HIGH DROPS DOWN FROM THE NORTH. A LONG DURATION PCPN EVENT IS POSSIBLE FIRST BEGINNING IN THE WEST SATURDAY AND SPREADING EAST OF THE DIVIDE SATURDAY NIGHT AND SUNDAY...CONTINUING INTO MONDAY. THIS SYSTEM HAS THE POTENTIAL TO BE A VERY DYNAMIC HEAVY PCPN PRODUCER...INCLUDING HEAVY SNOW. HAVE BEGUN TO LOWER TEMPS AND INCREASE POPS THROUGH THIS PERIOD BUT WILL HIT THIS MUCH HARDER THE NEXT COUPLE NIGHTS IF TRENDS CONTINUE. && .AVIATION... STRONG WEST SOUTHWEST WINDS OF 20 TO 35 MPH WILL OCCUR ACROSS MUCH OF THE AREA THROUGH THIS EVENING AHEAD OF AN APPROACHING STRONG PACIFIC TROUGH. AS THE TROUGH APPROACHES WYOMING TONIGHT AN AREA OF RAINFALL WILL APPROACH WESTERN WYOMING LATER THIS EVENING. AS AN ASSOCIATED COLD FRONT TRACKS SOUTHEAST ACROSS WESTERN AND NORTHERN WYOMING BY EARLY WEDNESDAY MORNING...RAINFALL WILL TURN TO SNOWFALL IN THE MOUNTAINS WEDNESDAY MORNING WITH THE RAIN TURNING TO SNOWFALL AT THE LOWER ELEVATIONS BY LATE WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT ACROSS CENTRAL...SOUTHERN AND EASTERN WYOMING INCLUDING KRKS...KRIW...KLND AND KCPR ON WEDNESDAY. THESE THUNDERSTORMS WILL PRODUCE SCATTERED IFR CONDITIONS RESULTING FROM LOCALLY HEAVY RAINFALL AND SMALL HAIL ALONG WITH MOUNTAIN OBSCURATIONS. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG ERRATIC WIND GUSTS OF UP TO 40 TO 50 MPH. THE AREA OF RAINFALL AND SNOWFALL THAT WILL OVERTAKE THE AREA OF THUNDERSTORMS FROM THE NORTHWEST WEDNESDAY WILL PRODUCE WIDESPREAD MVFR CONDITIONS ALONG WITH IFR CONDITIONS AND MOUNTAIN OBSCURATIONS IN AREAS OF SNOWFALL WEDNESDAY THROUGH WEDNESDAY NIGHT. && .FIRE WEATHER... A RED FLAG WARNING REMAINS IN AFFECT ACROSS MUCH OF WESTERN AND CENTRAL WYOMING THROUGH 2100 THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY. WARM AND DRY WINDY WEATHER WILL PREVAIL THROUGH THIS EVENING. A STRONG PACIFIC TROUGH MAKING LANDFALL ONTO THE PACIFIC COAST WILL TRACK INLAND TOWARD THE ROCKIES TONIGHT. MOISTURE AHEAD OF THIS SYSTEM WILL STREAM INTO THE AREA LATER THIS EVENING WITH SHOWERS MOVING INTO THE AREA. A STRONG PACIFIC COLD FRONT ASSOCIATED WITH THIS TROUGH WILL MOVE INTO THE AREA EARLY WEDNESDAY MORNING. THE INCREASING RAINFALL WILL MIX WITH AND TURN TO SNOW DURING THE DAY WEDNESDAY WITH ALMOST ALL SNOW IN THE MOUNTAINS. SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED WEDNESDAY...IN THE MOUNTAINS. THE PRECIPITATION WILL GRADUALLY TAPER OFF WEDNESDAY NIGHT. SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE IN THE COLD UNSTABLE NORTHWEST FLOW BEHIND THE TROUGH THURSDAY. DRY WEATHER IS EXPECTED FRIDAY BEFORE ANOTHER STRONG WEATHER SYSTEM BRINGS MORE SIGNIFICANT PRECIPITATION TO THE AREA OVER THE WEEKEND. TEMPERATURES WILL REMAIN COOL THROUGH THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ277>281-283- 286-288-289. && SHORT TERM...C.BAKER LONG TERM...SKRBAC AVIATION...LIPSON FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 29, 9:00 PM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 900 PM MDT TUE SEP 29 2009 WYZ001>020-022>030-301100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 900 PM MDT TUE SEP 29 2009 .DAY ONE...TONIGHT VERY WINDY CONDITIONS ARE LIKELY ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS INTO THE LANDER FOOTHILLS LATE TONIGHT. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE OVER THE LANDER FOOTHILLS WITH GUSTS NEAR 65 AT RIDGETOP LEVEL IN THE EASTERN WIND RIVER MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EARLY FALL STORM SYSTEM LOOKS TO BRING COLDER CONDITIONS AS WELL AS SIGNIFICANT PRECIPITATION TO MUCH OF CENTRAL WYOMING WEDNESDAY AND WEDNESDAY NIGHT. PRECIPITATION WILL BEGIN AROUND DAY BREAK WITH SNOW LEVELS POSSIBLY FALLING TO THE VALLEY FLOORS BY MID DAY. THE PRECIPITATION WILL SHIFT EAST OF THE DIVIDE AROUND NOON WITH THE SNOW LEVELS THERE POSSIBLY REACHING THE BASIN FLOORS ABOVE 5000 FEET BY EVENING. THE MOUNTAINS AND EVEN THE LOWER ELEVATIONS HAVE THE POTENTIAL FOR SIGNIFICANT SNOWFALL. SOUTHERN SUBLETTE AND SWEETWATER COUNTIES WILL SEE MAINLY SHOWER ACTIVITY. THE PRECIPITATION WILL TAPER WEDNESDAY NIGHT AS THE STORM EXITS. NORTHWEST FLOW BEHIND THE STORM COULD BRING HIGH WINDS TO JOHNSON COUNTY WEDNESDAY NIGHT. ANOTHER MAJOR STORM SYSTEM IS EXPECTED TO IMPACT THE FAR WEST LATE SATURDAY AND THEN SPREAD EAST OF THE DIVIDE SATURDAY NIGHT INTO SUNDAY...POSSIBLY CONTINUING INTO MONDAY. THIS STORM SYSTEM HAS THE POTENTIAL TO BRING MORE SIGNIFICANT RAIN AND SNOW TO THE AREA FOR AN EVEN LONGER DURATION THAN THE UPCOMING MIDWEEK SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 2:57 AM MDT | Winter Storm Watch | RIW | Big Horn, Fremont, Johnson, Natrona, Washakie | 9 hr |
| Sep 30, 2:57 AM MDT | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 29 hr |
| Sep 30, 1:10 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| Sep 30, 1:35 PM MDT | Special Weather Statement | RIW | Fremont | 40 min |
Nearby
High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.